Thursday, August 21, 2008

I itch. It's not funny.

Somewhere around Sunday night, maybe Monday night, I got five little welts on the back of my upper left arm. The southernmost welt was on my elbow bone. This is one of those areas you can't see without a mirror, and even then it's just easier to ask someone else, "Do you see something on my arm? What does it look like?"

I thought I had mosquito bites, but since I was pretty much surrounded by the Sonoran Desert, the prospect of encountering rabidly munching mosquitoes didn't seem likely. The itchy spots have continued to multiply on my arms and legs. There may be one on side of my left breast, but I'm too lazy to look since it would mean getting half-undressed. It takes a major effort me to convince myself to make the big change from pajamas to clothes in the morning, so I'll just have to speculate about why that particular spot itches.

Itch. Oh, the itch. These little spots are absolutely evil. I haven't itched like this since the shingles episode. Itching is one of the most maddening sensations the body can produce, I think. I don't want to scratch anything because that might make it worse.

Hives and rashes are a familiar thing in my life. Sensitive skin is a curse. Usually, though, I can do a little detective work (It's called remembering) and figure out what the trigger for any particular rash might be. Not this time, and that's alarming when the situation is getting worse.

Nothing has changed for me: Not soap, shampoo, lotion, clothes, detergent, food, beverage, nothing. Wow. How boring is that? OK, there may have been one thing, but it's unlikely. About ten days ago, I switched to generic Lamictal. Well, I didn't switch, my insurance company did about a nanosecond after Lamictal was available as a generic. That was good for me as it changed my copay from $50 to $10. I never thought any more about it, except when I had to stop swallowing all of my meds at once (9 pills in assorted shapes and sizes) because the lamitrogene pills are decidedly pointy on both ends. Actually, that seems like a hazardous design.

I know that generics are supposed to be identical to the original medications they copy, but I wonder if there are some quality control issues. What if the inert ingredients are different and it changes how the medications are released into the body? What if the dosing isn't right? What if the blue dye is a different brand that induces welts? What if???

It seems especially cruel that I can't take benedryl because it's not compatible with my other medications, including Lamictal. Ah, is that the scent of irony in the air? I should know better than to trust those generics.

So, how many times have you scratched an imaginary itch while reading this? If you would like to know why that happens, check out this story on NPR, The Mystery and Power of the Itch. I heard this story when it originally ran, and found it fascinating, if not a tad prickly.

Bring on the hydrocortisone cream. Quickly.

6 comments:

Laurel said...

is it this?
http://www.aad.org/public/publications/pamphlets/common_pityriasis.html

I had this about 2 years ago and it was "heralded" (the dermatologist's term) by a single red spot on the inside of my upper arm.

Laurel said...

the url got cut off, here's the term to search:

pityriasis rosea

May Voirrey said...

Nope, I don't think that's it.

I have learned a very important lesson from this and my shingles, though. Don't look up anything on Google image search with the words "itch" or "rash." What possesses people to photograph these things and post them on the Internet??

Anonymous said...

Definitely not funny. Instructions for Lamictal say to contact your doctor immediately if you experience rash under lamitrogene treatment.

See your doctor about this! The allergic reaction is potentially FATAL. I am serious. Go see the doc!

May Voirrey said...

It's OK. I made sure--via Google image search and various reliable Websites--that my welts didn't look anything like Lamictal rash. I checked with the pharmacy and they said it would be almost unheard of to develop the rash after taking Lamictal without incident for three years.

The welts still itch, but they are going away, slowly. No new ones, thank goodness!

Lamictal Prescription Medication said...

My name is Denise Simon and i would like to show you my personal experience with Lamictal.

I am 57 years old. Have been on Lamictal for 24 weeks now. Lamictal has worked well with no side effects other than the sleep problesm. My problems with other meds included constipation and depression. Lamictal also relieves my anger bouts...and settles me down which probably helps with seizure control.

I have experienced some of these side effects-
Following conversion from tegretol and Zonegran, I began on 400 mg Lamictal. Bad dreams followed with sleep talking and thrashing during dreams. This turned into more vivid short dreams in which I could not discern dreams from reality. I have contacted my Dr asking permission to take the meds earlier and he concurred to try them 4 hrs earlier. HE is leaning toward changing the meds. After laying out a lot of $ for a 3 month supply, I am reluctant to change meds as I am tight on $....

I hope this information will be useful to others,
Denise Simon